Kansas, 2018

Blizzard in Kansas, January 22, 2018

January 22, 2018 · NWS GID · 3 events in 2 counties and zones

Periods of one-quarter mile visibility occurred along with frequent wind gusts between 40 and 50 mph on this Monday. Snowfall amounts ranged from 3 to 6 inches, with Plainville reporting the highest amount of 6 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Periods of one-quarter mile visibility occurred along with frequent wind gusts between 40 and 50 mph on this Monday. Snowfall amounts ranged from 3 to 6 inches, with Plainville reporting the highest amount of 6 inches. Webster Dam and Logan measured 4 inches with 3 inches in Phillipsburg. This snow storm was associated with low pressure that moved east across Kansas and deepened near Kansas City during the morning hours. This low then occluded over Iowa. This system formed as an upper-level trough over the western U.S. moved east and intensified over Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 22, 5:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 22, 5:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
555 AM CST Mon Jan 22 2018

.SHORT TERM...(Today and tonight)
Issued at 303 AM CST Mon Jan 22 2018

Lowered snowfall amounts most areas given the current lull in the
snowfall and may very well need to lower amounts a bit more.

The first major snowband clipped our northwestern zones last
evening into the overnight hours from Ord to Cozad, but mainly
impacted areas northwest of our forecast area. However, forecast
models remain in good agreement that a second heavy snow band will
begin to set up as we near dawn and especially between 6 am and
noon. However, there is some disagreement on where exactly this
band will set up with the heaviest snow. The band will be oriented
from northeast to southwest and the model agreement is that the
northern portion of the band will see the heaviest snow, primarily
along and north of I-80.

The 06Z NAM and the 08Z HRRR place the heaviest snow band from
around Hastings and Grand Island westward, while the NAM then
tries to develop yet another band from York to near Lincoln later
on. The 00Z NMM WRF and ARW WRF have consistently heavy snow for
most places along and north of Hwy 6 with the heaviest though east
of Hastings and Grand Island. In other words the fine details on
the placement of the heaviest snow bands remains challenging given
model disagreement.

I do believe that we will see a heavy snow band set up near the
Tri-Cities or just a little west of the Tri-Cities early this
morning and then slide east as it weakens. Overall this band
probably will not last long enough for most places to get much
more than 5 to 8 inches maybe a few stray 10 inch amounts, this is
lower than indicated by many models, but my faith in these models
is lacking a little right now. Some areas within the current
blizzard warning may very well get largely missed by the heavier
snow (The wind will be there) and may only see 2 to 3 inches,
these areas are probably the southeastern most extent of the
current blizzard warning. Will let the blizzard warning stand for
now as any snow with these 50 mph wind gusts will be a problem.

Expect numerous forecast updates this morning as this system
unfolds and once the snow band actually forms, which should give
us a better idea on the fine details of how the brunt of this
system will play out. We've already seen some wind gusts to over
50 mph and these will become more common as we head through the
morning hours. Areas within the eventual snow band will likely
experience blizzard conditions due to these winds.

.LONG TERM...(Tuesday through Sunday)
Issued at 303 AM CST Mon Jan 22 2018

The extended portion of the forecast remains fairly quiet. A weak,
moisture-starved upper level wave will move through the region on
Tuesday night, but it appears any precipitation will be minimal and
will stay well outside of the forecast area. After that, the
question becomes how warm we get by mid to late week as midlevel
ridging dominates the forecast. Right now, Thursday appears to be
the warmest day with highs in the 40s across Nebraska and 50s in
Kansas. Depending on how much remaining snow cover there is, I could
see this being even warmer.

Another system and cold front will push through the area Friday.
Again, it appears that our area will stay precipitation-free, as
moisture remains east of the area across eastern Kansas and
Missouri. This system will cool us down a bit over the weekend
(highs in the 30s), but it appears we will warm up again as we head
into the following week.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday)
Issued at 542 AM CST Mon Jan 22 2018

As of 545 AM CDT a significant snow band was just beginning to set
up over the KEAR and KGRI area. heavy snow is expected through
much of the morning with average snowfall rates around 1 inch per
hour leading to storm totals of around 6 to 8 inches. This snow
band is expected to bring blizzard conditions to the area with
wind gusts of 45 to 50 mph. The snow will begin to decrease and
eventually end this afternoon although the wind will remain
strong through the afternoon hours. The wind will finally die down
this evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning until 3 PM CST this afternoon for NEZ039>041-
     046>049-060>064-072>077-082>086.

     Winter Weather Advisory until 3 PM CST this afternoon for NEZ087.

KS...Blizzard Warning until 3 PM CST this afternoon for KSZ005-006-
     017.

     Winter Weather Advisory until 3 PM CST this afternoon for KSZ007-
     018-019.

&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Wesely
Hazardous weather outlook, Jan 22, 5:01 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
501 AM CST Mon Jan 22 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
501 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Blizzard Warnings and Winter Weather Advisories are in effect for
the outlook area today. Please refer to the latest winter
headlines for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to safely report snow accumulation.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Local storm report, Jan 22, 2:18 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
218 AM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
01/22/2018  M53 MPH          VALLEY             NE   ASOS

            ASOS STATION ODX, ORD AIRPORT.

&&

MANGELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Phillips

When
January 22, 7:00 AM CST to 11:00 AM CST
Where
Phillips forecast zone
Reported by
Emergency Manager
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Blizzard, Rooks

When
January 22, 7:00 AM CST to 11:00 AM CST
Where
Rooks forecast zone
Reported by
Emergency Manager
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Blizzard, Rooks

When
January 22, 7:00 AM CST to 1:00 PM CST
Where
Rooks forecast zone
Reported by
Emergency Manager
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735423, 735424, 735425.